Home » Posts tagged 'Gadolinium Toxicity'
Tag Archives: Gadolinium Toxicity
On May 18, 2018, Dr. Richard Semelka added Head Pain to the recently revised primary clinical diagnostic findings for Gadolinium Deposition Disease (GDD) and he described two critical diagnostic features of GDD. First, symptoms of GDD must start within minutes to one month after administration of a gadolinium-based contrast agent (GBCA). Second, the symptoms experienced by the patient after GBCA administration must be new, and not preexisting.
There are now 6 symptoms that stand out to Dr. Semelka as critical diagnostic findings for GDD. He said that it is imperative that individuals have at least 3 of the symptoms, but he prefers to see 5/6 to be certain of the diagnosis.
The 6 main clinical criteria for Gadolinium Deposition Disease, as described by Dr. Semelka are:
1. Intense burning of the skin and skin substrate. Arising in early stage (early on after GBCA): This can be an all over feeling in the body, but often may be localized to the trunk region or distal extremities.
2. Intense boring pain in bones or joints. Arising in early stage (early on after GBCA): This can be any bones or any joints. Often the joints may be peripheral but can also be large joints like the knee or hip. Any bones can have severe point pain, but rib pain is quite distinctive for the disease.
3. Brain fog. Arising in early stage (early on after GBCA): Many terms have been used for this: mental confusion sounds more scientific, but brain fog gets the point across well and succinctly. Brain fog is also a prominent feature of lead toxicity, which is another heavy metal toxicity.
4. Muscle vibrations (muscle fasciculations) and skin pins and needles/tingling (early on after GBCA). These symptoms may represent part of the same process that is causing brain fog. Muscle vibrations/twitching and pins and needles skin sensations generally reflect nerve disease (neuropathy).
5. Head pain (early on after GBCA). Headache is both a very common occurrence and shows tremendous variability. GDD sufferers describe it as a head pain, and unlike any other type of head-ache they have previously experienced. These two properties provide differentiating features for this entity. Some describe it as a burning pain and as an extreme tightness feeling (like a tight bathing cap on their head).
6. Distal arm and leg skin/skin substrate thickening, discoloration, and pain. Arising in the subacute stage (2 weeks +): This is very much like the principal features of NSF, but generally less severe. Instead of woodiness, doughiness; instead of redness, pinkness; instead of extreme joint contractures, stiffness of joints and decreased range of motion. Skin tightness is a feature of GDD as well. This symptom complex should be expected.
Coauthors of The Lighthouse Project provide facts about Gadolinium Toxicity to FDA Advisory Committee
As coauthors of The Lighthouse Project, we have provided written comments about the toxic effects of gadolinium and gadolinium retention in patients with normal renal function to the FDA’s Medical Imaging Drugs Advisory Committee in advance of its September 8, 2017 meeting. We will be making a brief oral presentation during the Open Public Hearing portion of the meeting which will be held at the FDA’s White Oak Campus in Silver Spring, Maryland.
Our comments are built around the following 6 major points that we cover in making the case that the FDA needs to take action regarding the use of Gadolinium-based Contrast Agents (GBCAs) administered for contrast-enhanced MRIs.
1. Medical literature documents toxicity of gadolinium and systemic implications.
2. The Risk Factors for adverse results are many.
3. NSF-Like Symptoms in patients with normal renal function.
4. Gadolinium from GBCAs does not clear the body in a few days, or even in a few months, allowing plenty of time for the Gd ion to dissociate from the chelate.
5. Underreported Symptoms from Contrast MRIs is a serious problem.
6. There is evidence of clinical implications of gadolinium deposition.
Our detailed comments can be found here: Comments-from-Lighthouse-Project-FDA-2017-N-1957 . We also included the following supporting materials:
- Sharon’s 2012 Letter to the FDA (SWilliams-2012FDALetter-FDA-2017-N-1957)
- Our Symptom Survey of the Chronic Effects of Retained Gadolinium from Contrast MRIs (Lighthouse Symptom Survey copy for Docket FDA-2017-N-1957), and
- Our most recent report, Gadolinium Retention from Contrast MRIs in 70 Cases with Normal Renal Function – 24-hour Urine Test Results (Lighthouse 70 Case Retention Study copy for Docket FDA-2017-N-1957)
We will report back later about our experience at the FDA Advisory Committee Meeting.
Sharon Williams and Hubbs Grimm
Editorial – May 25, 2017
I am very disappointed and frustrated by the May 22, 2017, FDA Safety Announcement about gadolinium-based contrast agents (GBCAs). I am beginning to wonder how many more people must be adversely affected by retained gadolinium before the FDA decides to take decisive action.
Personally, I don’t blame the FDA or radiologists for what happened to NSF patients. What happened to those patients was terrible, but I want to believe that no one knew then just how unstable the linear agents are, especially when they remain in the body for longer periods of time like they might do in renally-impaired patients. However, once the connection between NSF and GBCAs was discovered in 2006, that all began to change. No longer could the FDA and radiology community say that they didn’t know that gadolinium might be retained from MRI contrast agents or what it might do to the human body when that occurred.
From 2006 until the end of 2013, the FDA and medical community thought that only patients with severe renal problems were at risk of retaining gadolinium. Warnings were issued and action was taken to better screen renally-impaired patients and reports of new cases of Nephrogenic Systemic Fibrosis (NSF) dropped dramatically. However, no one seemed to be investigating what might happen when less gadolinium was retained such as what might occur in patients with “normal” renal function or eGFRs greater than 60.
Since December of 2013 and the first paper by Kanda and his colleagues, the evidence has been mounting that clearly shows that patients with normal renal function retain gadolinium in their brains, bones, and elsewhere in their bodies. This seemed to be news to the FDA and radiology community, but it was something that patients affected by gadolinium have long been trying to tell their doctors. I first brought it to the attention of the FDA in my letter of October 23, 2012. In that letter, I noted that evidence of gadolinium retention in patients with normal renal function was reported by Gibby et al. in 2004 – that was 13 years ago, and it occurred after administration of both a linear and a macrocyclic GBCA.
The published literature clearly states that “gadolinium is toxic”. The FDA has acknowledged that “all GBCAs may be associated with some gadolinium retention in the brain, and other body tissues”. So why is it okay to keep injecting the least stable gadolinium-based contrast agents into patients when it is highly likely that those people are going to retain some unknown amount of a toxic metal? Gadolinium is a toxic metal that has been found to be neurotoxic, to impair mitochondrial function, induce oxidative stress, and much more. Researchers are looking for histological changes in the brain, but what about functional changes? (more…)
The Berkeley Labs Foundation is raising $120,000 for a full-time researcher who will be dedicated to understanding and treating gadolinium toxicity.
I hope you will consider making a tax-deductible donation and sharing this information with your family, friends, and doctors too.
You can find out about the fundraising effort here: http://www.berkeleylabfoundation.org/support-berkeley-lab/ Gadolinium Toxicity is the entry to the far-right and the “Donate” button is above it.
On behalf of affected patients around the world, thank you for donating! No amount is too small to give.